Activate Now
ProHealth health Vitamin and Natural Supplement Store and Health
Home  |  Log In  |  My Account  |  View Cart  View Your ProHealth Vitamin and Supplement Shopping Cart
800-366-6056  |  Contact Us  |  Help
Facebook Google Plus
Fibromyalgia  Chronic Fatigue Syndrome & M.E.  Lyme Disease  Natural Wellness  Supplement News  Forums  Our Story
Store     Brands   |   A-Z Index   |   Best Sellers   |   New Products   |   Deals & Specials   |   Under $10   |   SmartSavings Club

Trending News

Repair Damaged Mitochondria and Reduce Fatigue Up to 45%

How One LLND Treats Lyme disease and Co-infections Using Natural Medicine

SURVEY RESULTS: Has Your Illness Affected What You Eat?

New depression diagnosis and treatment

Surprising Benefits of Cinnamon

Specific vitamin D levels linked to heart problems

A Sleep Intervention For Children With Autism: A Pilot Study

Higher vitamin D levels may be protective against acute rhinosinusitis

Real Life as a Mom with Chronic Illness

Saffron reduces oxidative stress in metabolic syndrome patients

Print Page
Email Article

Milnacipran-Associated Morbilliform Rash and Serotonin Toxicity

  [ 1 vote ]   [ Discuss This Article ] • July 19, 2013

Editor's comment: Although rare, a morbilliform rash and/or serotonin toxicity can be serious side effects of milnacipran (Savella).  A morbilliform rash is one that has a flat reddish base with a raised eruption in the center, resembling measles.  Serotonin toxicity (also called Serotonin Syndrome) is a potentially life-threatening condition resulting from elevated levels of serotonin, usually due to ingestion of two or more drugs (for example, MAOIs, SSRIs) that interfere with serotonin metabolism at different points.  The following abstract is a case study of a patient who developed a morbilliform rash and serotonin toxicity after adding milnacipran to the medications she was already taking. 

Occurrence of milnacipran-associated morbilliform rash and serotonin toxicity.

By Amanda M. Huskey, Cassandra C. Thomas, and James Aubrey Waddell


OBJECTIVE: To report the development of morbilliform rash and serotonin toxicity after the addition of milnacipran to a patient's medication therapy.

CASE SUMMARY: A 57-year-old white female presented to the emergency department because of a full-body morbilliform rash, which appeared 9 days after initiation of milnacipran 50 mg twice daily. In the emergency department the patient's vital signs were: heart rate 121 beats/min, blood pressure 180/100 mm Hg, and temperature 38.9 °C. The patient reported diarrhea, nausea, dizziness, restlessness, and increased muscle pain.

Her history included recurrent breast cancer first diagnosed in 1999, hypertension, fibromyalgia, depression, osteopenia, gastroesophageal reflux disease, insomnia, and endometriosis. Her home medications included milnacipran, fluoxetine, alprazolam, zolpidem, zoledronic acid, anastrozole, doxepin, ranitidine, levocetirizine, doxazosin, tramadol, vitamin D, and ferrous gluconate.  The patient's increased heart rate, blood pressure, and temperature, as well as restlessness, self-reported diarrhea and nausea, and self-reported increase in muscle pain, indicated serotonin toxicity.

Milnacipran, fluoxetine, and tramadol were discontinued, while doxepin was continued. Treatment consisted of acetaminophen, diphenhydramine, methylprednisolone, promethazine, and hydralazine 10 mg intravenously. The following morning all vital signs were within normal limits and the patient's diarrhea, nausea, dizziness, restlessness, and muscle pain resolved. She was discharged the following morning. The rash had resolved after day 2 of hospital discharge, which was the fourth day after discontinuation of milnacipran.

DISCUSSION: Given the patient's symptoms, the timing of symptom onset, the patient's history, and findings on physical examination, as well as use of the Naranjo probability scale, milnacipran was deemed the probable cause of the morbilliform reaction and serotonin toxicity. Only 1 case report of rash and 2 case reports of serotonin syndrome associated with milnacipran have been reported.

CONCLUSIONS: It is important to increase awareness of the possibility of developing morbilliform rash and serotonin toxicity with milnacipran therapy, as both conditions can be associated with poor outcomes if not detected early and treated appropriately.

Source: The Annals of Pharmacotherapy, July 2013. By Amanda M. Huskey, Cassandra C. Thomas, and James Aubrey Waddell. PharmD Student, College of Pharmacy, University of Tennessee, Knoxville, TN.

Post a Comment

Featured Products From the ProHealth Store
Mitochondria Ignite™ with NT Factor® Vitamin D3 Extreme™ Optimized Curcumin Longvida®

Looking for Vitamins, Herbs and Supplements?
Search the ProHealth Store for Hundreds of Natural Health Products

Article Comments

Be the first to comment on this article!

Post a Comment

Free Chronic Fatigue Syndrome and Fibromyalgia Newsletters
Subscribe to
Subscribe Now!
Receive up-to-date ME/CFS, Fibromyalgia & Lyme Disease treatment and research news
 Privacy Guaranteed  |  View Archives

Repair Damaged Mitochondria and Reduce Fatigue Up to 45%

Featured Products

Energy NADH™ 12.5mg Energy NADH™ 12.5mg
Improve Energy & Cognitive Function
Optimized Curcumin Longvida® Optimized Curcumin Longvida®
Supports Cognition, Memory & Overall Health
FibroSleep™ FibroSleep™
The All-in-One Natural Sleep Aid
Ultra EPA  - Fish Oil Ultra EPA - Fish Oil
Ultra concentrated source of essential fish oils
Vitamin D3 Extreme™ Vitamin D3 Extreme™
50,000 IU Vitamin D3 - Prescription Strength

Natural Remedies

Fight Inflammation and Promote Cognitive Health with High-OPC Grape Seed Fight Inflammation and Promote Cognitive Health with High-OPC Grape Seed
Health Benefits Are Brewing in Green Tea Health Benefits Are Brewing in Green Tea
Strontium - The Missing Mineral for Strong Bones Strontium - The Missing Mineral for Strong Bones
Why Berries Offer a Rainbow of Health Benefits Why Berries Offer a Rainbow of Health Benefits
Prepare Yourself for Cold & Flu Season Prepare Yourself for Cold & Flu Season

What is Fibromyalgia?
Fibromyalgia Diagnosis
Fibromyalgia Symptoms
Fibromyalgia Causes
Fibromyalgia Treatments
Fibromyalgia Diet
Fibromyalgia Medications
M.E. & CFS
What is M.E./CFS?
M.E./CFS Diagnosis
M.E./CFS Symptoms
M.E./CFS Causes
M.E./CFS Treatments
M.E./CFS Diet
M.E./CFS Medications
What is Lyme Disease?
Lyme Disease Diagnosis
Lyme Disease Symptoms
Lyme Disease Causes
Lyme Disease Treatments
Lyme Disease Diet
Lyme Disease Medications
M.E. & CFS
Lyme Disease
General Health
ProHealth on Facebook  ProHealth on Twitter  ProHealth on Pinterest  ProHealth on Google Plus
Credit Card Processing